PMG & Statins?

PMG & Statins?

I started full PMG Sept.2015. All the classic symptoms plus weight loss, malaise and changed bowel movement. Checked out for cancer, finally diagnosed. Started on 5mg steroid ( apparently a mistake ) immediate magic relief. Now finished with medication 14 days and feeling great. Fingers crossed!

I was given statins many years ago and was really disabled. I now will not take them. I have had all sorts of aches and pains which have been undiagnosable. I have minimal amount of arthritis for my age. I am wondering if there is a relationship with statins. Four of my friends have PMG. Is the incidence increasing with the increase in statin prescribing?

7 Replies

  • I have always batted off offers of Statins ( what a horrible cocktail I would now be on if I accepted everything for small indicators). A friend that I used to volunteer with completely changed after she went on Statins because of a family history. She seemed to age, became miserable and gave up volunteering. She was fit and slim (70) belonged to a walking group, was engaged and interested. The change in her was enough to put me off completely. She was from a generation that accepted the doctors advice without question. We have to remember that Pharmaceutical companies drive all this over prescribing and again take informed charge. To my mind well being is as important as longevity, actually more so.

  • There are some doctors who believe statins can trigger PMR - and amongst the small print and rare side effects on the online data sheet for one statin it does list PMR.

    All I know is that I had had PMR for several years when a hospital doctor decided I need a statin. I was stupid enough to try it - they promised I'd be monitored closely. Within 10 days I could hardly walk, going up even a slight slope was impossible and that was on a half dose! I made a unilateral decision and stopped - an action the real cardiologist was in full agreement with by the way! Nothing would induce me to take one again.

    How lucky you were to be started on such a low dose and it work in such a short time! Hope you continue to flourish without pred! But beware - getting off pred very fast is accompanied by an increased risk of having a second dose. If the symptoms return, don't ignore and deny them - if you grab it quickly it does seem to mean you can get away with a low dose again. But those who have had it twice do say the two lots have been totally different. Sorry to sound such a downer - but it is a possibility.

    Are you going back to ice-climbing? It's a common hobby here where I live.

  • Thank-you for your reply it was very helpful. When I started overnight with PMG I thought I would possibly just have to accept my reduced mobility. Well, I had the magic tablet and although I have done some mountaineering I had never been on vertical ice. So I took the window that Preds gave me. Something off the bucket list! Hope

  • PMRpro's mention that one statin drug now lists polymyalgia rheumatica among its possible side effects, raised my curiousity. Back in 2008, I suspected a relationship between statins and autoimmune diseases and had tried to research it. At that time I had just recovered from an autoimmune pneumonia (eosinophilia). I was given course after course of various antibiotics for 3 months but the pneumonia endured. Finally a pulmonolgist did a "bronchial washing" to get a sample of the lung fluid and the lab result was negative for all bacteria, viruses, fungus -- only very high eosinophils ( white blood cell). The treatment was steroids for a month with tapering and it was an instant cure.

    Back to the suspected relationship between statins and autoimmune disease: I had stopped taking my statin when I started the steroids in order not to have any possible interference. During that month on steroids I happened to do a translation of a medical record of a woman my age who had gone to France from California and ended up hospitalized with what was determined to be eosinophilia. The only drug she was taking was the statin "simvastatin" (also known as zocor). That was the same statin I had taken and thus I started researching a connection. All I could find was a report by a doctor in Japan suspecting the same link in two patients he had. I decided never to take a statin again.

    Fast forward to today and PMRpro's response to lanneweb's question. I immediately looked up Merck's drug sheet on simvastatin and sure enough that was the statin mentioning polymyalgia rheumatica (which I have had since late 2011) as a possible side effect, and also mentioned was eosiniphilia! I believe that at least for some people there is a link between statins and autoimmune disease.

    That's my story and I hope it may help others who may have this type of sensitivity to statins.

  • What were the symptoms? Since I see that if you have tissue eosinophilia it won't usually show up as raised blood eosinophils...

    I think it is estimated that about a quarter of patients on statins complain of muscle symptoms similar to PMR. Simvastatin is felt to be the worst - but how much of that is because it has been used most and for longest? There is one hospital in the northern USA somewhere that has it on their list of banned drugs they think it is so bad.

    But of course - we are told they don't have serious side-effects!

  • My symptoms for the pneumonia were typical: coughing, mild fever, fatigue. GP could hear "rales", chest x-ray showed areas of opacity. TB test was negative. After a course of antibiotics, the chest sounded clearer, then I would start to feel worse again and an x-ray showed opacity in a different area. Then different antibiotic, and again an x-ray showing it was back in yet a different area. This went on for 4 months until I went to a hospital emergency room and my blood oxygen was so low they took me in right away and after trying intravenous antibiotics they eventually took the lung fluid sample and correctly diagnosed the problem and the successful treatment.

    My PMR occurred 3 years later. long after I was over the pneumonia and had stopped the statins. My symptoms there were primarily stiffness in hip girdle and shoulders. I was so stiff my normal walking gait changed and others noticed it. Whether or not we can blame prior statin use for that is unknown, but it is known I have the gene for higher risk of autoimmune disease and possible even prior statins use played a role. Statins always gave me headaches and a feeling of restriction in my chest.

  • Yes, I couldn't breathe properly when I took the very short course of statins - nice to know I wasn't imagining it!

    And yes - there are doctors who will diagnose PMR on the basis of that gait!

You may also like...